Warning: Bioflu should not be used every 4 hours!!!

Olongapo City, Philippines – Ever since the commercial hit local television stations, a lot of my patients have been taking Bioflu as if it was plain old Paracetamol. It is true that it contains 500 mg of the said drug but it also contains two other drugs with significant side effects that affect activities of daily living.

Phenylephrine is the decongestant component of Neozep, Decolgen, Tuseran and Bioflu. It is a vasoconstrictor with no effect on the heart but has a side effect of increasing your blood pressure.

Related Story: Medical Misconception: Is Tylenol Better Than Plain Paracetamol?

There are other side effects but are also rare. Due to some studies regarding the efficacy of this drug, it is often combined with chlorphenamine maleate or bromphenamine, an antihistamine, to increase its effectiveness. Chlorphenamine maleate, a 1st-generation antihistamine has also side effects, mainly sleeping or drowsiness.

The suggested manufacturer’s daily dosing is every 6 hours but I prescribe them only 3 times a day in my practice to avoid unnecessary side effects. It is still the best initial drug of therapy for both nonallergic and allergic rhinitis in the Philippines due to its very low cost and it is an over-the-counter preparation. All preparations containing the 3 drugs mentioned are relatively very safe if taken properly. At every 4 hours, you are risking yourself to develop side effects from all of the drugs found in the preparation. It is very dangerous if you don’t consult with your GP or family doctor.

Related Story: Mom’s Best Arsenal Against Diarrhea: Oral Rehydration Salts!

MEDICOLEGAL PITFALL: Although I know some doctors who do prescribe Bioflu, Neozep, Decolgen, and Tuseran at doses of every 4 hours, they always have a very good reason to do so. Some patients who have been taking the drug chronically have developed tolerance to some or all of the drugs and some patients needs a bigger dose due to their weight. Don’t go suing your family doctor just because they deviate from the norm. If you feel that the drug is causing some unwanted effect, tell your GP or family doctor! There are alternatives that your GP or family doctor can prescribe you. And he/she can update your medical record accordingly regarding this side effect to prevent future problems with the drug.

Zero Mella MD, practices Primary Care at Afable Medical Center and Bioline Medical Clinic at Olongapo City

DISCLOSURE: He does not receive compensation and is not endosing any product from Unilab or other manufacturers of the above mentioned drugs. Medical therapeutics is an ever-changing science and the information above is believed to be accurate at the time of writing. Always ask your GP or family doctor regarding management of your illness.

If you like this post be sure to like me on facebook by clicking this link:
Facebook Fan Page

Thank you for your support!

Book Cover for Filipino Medical Myths

Now available via Lulu Publishing! For only $ 3.99
Learn about bizarre Filipino Medical Myths and the science to debunk it

Check out my latest eBook today! Only from Lulu Publishing
For more detail about this book, see this post.
 Support independent publishing: Buy this e-book on Lulu.

You might also like…

Why Would My Doctor Prescribe My Child Probiotics?
Sunscreen: the Ultimate Skin Whitening Cream
Preventing Kidney Stones: Lemonade works, why can’t Calamansi Juice?
What Your Doctor Wants To Know About Your Diarrhea: Quality and Quantity

About these ads

81 thoughts on “Warning: Bioflu should not be used every 4 hours!!!

  1. Hi doc.!
    meron po akong history ng stomach ulcer, after a month of medication sa tingin ko ay nakarecover nman ako, ngaun po sumasakit ang gums ko at namamaga po ito at parang tinatrangkaso ako. meron po ata akong gingivitis. now ask ko lng po if safe po ba mag take ng ponstan 500mg together with bioflu for the pain im experiencing eh sabi sa mga blogs na nakikita ko masama raw mag take if you had stomach ulcer history

  2. Hi doc!

    What is a deviated septum? I keep on hearing that phrase. I search it on the internet but the medical terms make it difficult for me to understand.

  3. Sir, last week nilagnat po ako mga 2 days. Then, gumaling ako. Saktong sakto nung pagka next week, nilagnat ako. (Tuesday 03/25/14) until this day. ang sakit po ng tiyan ko. ang hirap din pong mag poop. tapos ansakit din po ng lower back ko (and other muscles) tapos, parang naiiwan yung ulo ko (like nahihilo or dizzy feeling) tapos minsan po ang hirap huminga. Di po ako ganto dati. sobrang healthy ko po at active. biglang nagka-ganito.. every 15-35 mins I feel so dehydrated. I take a lots of water pero parang na-sta-stock lang sya sa tiyan ko tapos di ko naman sya ma-poop. pabalik balik din po yung lagnat ko.. sir kahit magbigay lang kayo ng possible na sakit ko.. para gumaan gaan naman yung pakiramdam ko. nakakakaba po kasi for a 16 y.o hehe. I also take Vicks NyQuil w/c contains Acetaminophen.. so di ko sya sinasabay sa bioflu dahil can cause serious liver problems daw pag nag take ako ng other drugs w/ Acetaminophen.. so salit salitan sila every 6 hrs. Doc HELP ! Nakakakaba ! hahaha !! Love you doc ! kinakabahan ako >.<

    • Acetaminophen is Paracetamol. Taking double doses is going to hurt your liver. Nyquil is for cough not diarrhea. An Oral Rehydration Salt sachet in 1 glass of water should do the trick of alleviating most of your symptoms. Then take a sample for fecalysis for accurate diagnosis.

    • Dude, why don’t you find an internal medicine doctor or a gastroenterologist ( these people specializes in the gut / digestive organs)? I strongly suggest you seek medical help instead of self-medication especially if ur not aware of your medical issue.

      • Very good! The internet cannot replace a doctor’s eyes, ears, and hands. You will see a lot of horrific things and a lot of bad advices on the internet and it will only cause anxiety and wrong treatment. It may actually cost you more. Thanks Jet P. That is very good advice.

  4. I have Ckd stage 4 and cardiomyopathy.. im taking keppra, sodium bicarb. Warfarin of 4.5mg. Atorvastatin. Carvid and lanoxin. I have colds.. I also cant breathe well.. is it ok to take decolgen? How often? Thanks!

    • Im also suffering headaches.. na parang migraine.. I had mild stroke din last january.. becoz of the colds I have.. I take decolgen. . It helps me sleep kasi..

      • I am very sorry Aprille, but from the looks of it, the very person that can answer how much decolgen you can take per day or whether it is OK to take it is your Attending Physician. All the confounding conditions you mentioned, the medications you are taking per day, your labs that I don’t know and your overall physical condition, may have adverse effects on the triple-drug combination that is Decolgen. That’s why a real consult is very important than a virtual one. Sorry if I’m not much of a help on that matter.

  5. I have lived in the Philippines for close to five years. I have been very frustrated since due to for one, a lack of simple ailments relief over the counter meds like liquid cold and flue conditions (Vicks “DayQuil and “NightQuil”. A wide verity of Robitussin. A lack of better and safer aspirin available over the counter instead of waiting in long lines at the pharmacy. Also, even though Excedrin for Migraine is a risk to take due to misuse, it is the most effective migraine medicine. I know many doctors will say that there is no difference between Excedrin and other similar formulated choices but lets just say that the opinion of the public should matter somewhat.

    I have also found that Filipinos are quick to be insulted weather there is truth in what you say or not if it sounds like you are making a claim against something the Philippines or Filipinos believe or practice. This is not a practical way to approach anything in life. It will only hold back progress and progression of your people. The Philippines is a developing country but it is not what most in the world would call a developed country. The very fact that you are very limited in over the counter common ailment medications.

    Finally, PARACETAMOL gives me a headache or increases the headache I may already have. Sinutap has the same effect on me. If my sinus is stopped up, I find that loosening the mucous works much better than drying it up. I can’t wait to return to my home country. America here I come. The Philippines is a nice place to visit but I don’t think it is a place for non Filipinos to settle down for more reasons than the ones mentioned above.

    • The current Philippine pharmaceutical market today is a result of an evolution of brands. Many have tried and failed, including various labels of Bayer, Inc. and Johnson and johnson’s. There is a wide genetic difference, which accounts for the drugs being dropped out of the pharmacopeia. We, Filipinos, react differently to certain drugs including Aspirin.
      Here in Olongapo City, where Americans thrive and most are retirees, they have balikbayans providing medications you mentioned and more. They have some mysterious way of getting the drugs to the country. So I am seeing patients who take Tylenol, 650 mg Aspirin, Sumatriptan, Codeine, and other drugs that I’m not supposed to encounter in the normal Philippine setting.
      There remains a big opportunity for investors here to dominate the pharmacy market.

  6. Hi doc, nag take ako ng co-altria twice a day for 2 days..is it bad? Pwede ba ko maoverdose? I have a bad cough and clogged nose..i dont know if asthma na to..

    • 1. Yes it’s bad. Due to frequent complaints of headaches, I don’t go over 10 mg of Montelukast in my prescriptions.
      2. As with ALL KNOWN PRESCRIPTION DRUGS, Yes overdose is always possible. DO NOT DRIVE when taking Co-altria.
      3. A clogged nose is not asthma. The bad cough has to be checked by your physician if it is indeed asthma as Asthma is a lifelong disease that needs to be controlled.

    • If you look at the box above BIOGESIC, the generic name says PARACETAMOL only.
      If you look at the picture above of BIOFLU, 2 other drugs are added with a different administration than plain paracetamol only.

  7. hi doc..my 16 year old cousin is taking both bioflu and tempra tablets to relieve her fever for 3 days na. but she doesn’t have cough and cold. she only has fever and body ache. she believes that if she combines the two drugs her fever will be relieved asap. is she right with what she is doing?

      • thanks doc..though too late to tell her coz she already did it for 3 days and now her fever has subsided but she is suffering from stomach ache that makes her lose her appetite;she doesn’t want to eat she says “nangangasim ang tsan ko” and that’s after her fever has gone away.what do we do about her doc?is it just a side effect of bioflu and tempra taken together at the same time?

      • Probably, something is riling up her immune response that’s why she has fever for 3 days. Biogesic+Tempra is suicide. I never done when I have high fever. I would suggest her to see a doctor. It might be a viral infection.

  8. Sir I stopped smoking instantly this September 8 and im experiencing drowsiness, tiredness , cough , fever, running nose and I start using bioflu on September 9 at least 3 capsule a day. Today September 11 I fell a little comfortable but I still have drowsiness , cough , fever and running nose. How long do I take bioflu? or is there other medicine I need to take?

  9. I just took Bioflu because my nose is just too congested with green mucus. I’m having flu-like symptoms today such as joint points, body malaise, slight headaches. I don’t want to get overdosed on Drixine. I’m currently taking Norvasc for my maintenance anti-hypertension, Cefixime 200mg – acute bacterial sinusitis, Co-Altria (Anti-histamine, Anti-Leukoterine), and Muconase (Saline Nasal Spray). I might probably go to my ENT this saturday help me suck the excessive green mucus in my sinuses at have both my ears cleared.

    • Sorry for the late reply, I actually tought I did reply to this post. Must be a malfunction in my WordPress iPhone App. If I remember, my reply went something like:

      You are taking too much antihistamine and may feel drowsy. You are right about Drixine but its not called overdose. It’s called tolerance. The drug may not actually work if you kept using it non-stop for 2 days. Sinusitis is a serious condition and you are right about the ENT referral, he/she will have to drain it.

      • Hi doc,

        My ENT doctor drained my sinuses since it’s clogged with sticky-green mucus. I was diagnosed with Chronic Rhinosinusitis. He gave me Clarithromycin 500 mg twice a day for seven days, Avamys (corticosteroid), and Saline Nasal Spray to wash my sinuses. I take Co-Altria when I having itchiness due to my seasonal allergies. This was given by my Internal Med doctor to prevent me from having Angioedema.

        I am having problems with these annoying allergies. Can you give me advice on how to deal with it without resorting to anti-histamines and even steroid medications?

      • Corticosteroids are the best and last level of meds you can take. The reason you still have allergies is because you’re in an environment with constant triggers.

        I had the same problem as you seven years ago. For seven years, i can breathe without the assistance of medications and steroids. I have attacks for only a few days each year and sometimes none at all.

        The solution to my problem is that I moved from the high smog environment that is Manila to fresh-aired Olongapo. However, this may not apply to you. Aside from medications and avoidance of triggers, weight reduction and a cholesterol-free high-fiber diet are measures you need to take.

  10. doc tanong ko lang po may sipon at konting ubo ako.medyo may konting lagnat.ano po tamang inumin ko?bago po lumala to.

    • Actually, I and other doctors are not allowed to prescribe online. Diagnosis is by physical exam. Over-the-counter medications like Bioflu are OK but you have to know correct use. Bioflu is for runny nose. Do not take it every 4 hours. Thanks.

    • Both over-the-counter drugs contain Paracetamol which has a toxicity limit. It’s 4g per day if your an adult. We do give 1 gram per dose only on special circumstances because we monitor Paracetamol intake very seriously.

      For your case, it is not advisable to take the double dose of Paracetamol unless specified by your doctor.

  11. doc ask ko lang po,nkainum po kc aq ng bioflu nung 2 months preggy aq eh ndi ko pa po kc alam na buntis ako nun, may effect po ba yun sa baby? nakainum din po ako ng neozep.

    • If you’re asking if it has “teratogenic” effects, that’s a No. However, the antihistamine in Neozep can make the fetus drowsy. Your OB would like you to monitor fetal movement and will advise against Neozep most of the time. Ask your OB if you can use saline water sprays instead.

  12. ako may sipon, bahing ng bahing, ayoko ng bioflu kasi magpapalpitate ako dun, napapapraning pa naman ako pag ganun, i take biogesic kc parang lalagnatin nrn ako, safe and effective

  13. Do you mind if I quote a couple of your articles as long as
    I provide credit and sources back to your website?

    My blog is in the exact same niche as yours and
    my users would certainly benefit from some of the information you present here.
    Please let me know if this okay with you. Thank you!

  14. I have a cold and it’s been close to a week, I took Advil 2 tablet a day (200mg) each for last 4 days.. I just tried taking bioflu 1tablet today, I have slight fever, runny nose, congested, and cough ( but not moderate) . ..

  15. My dad gave me bioflu, just took 1 tablet , but I have history of anxiety disorder, I’m only taking lorazopam/Ativan .. Is it safe ?

  16. hello. puede ba ang bioflu sa mga bata? I gave my son 1 tablet kase sinisipon sya at may kasamang plema ang ubo nya, meron din sya konti fever. Do you think it will harm him?

  17. i have been takng bioflu every for hours today,after my third tablet,i started palpitating ang kinda numb,what should i do?

    • Take note of the pulse rate, if it goes above 100 beats per minute, go to the ER. If not, it usually resolves. Go to your ENT for a prescription of nasal corticosteroids instead of oral tablets.

  18. Its too late reading your article. I’ve got this rashes on my hands and feet and the worst in my mouth I can hardly swallow food its too painful, all this happend after taking bioflu every 4 hrs for two days. What shall I do now? The doctor dnt know the reason and the right medicine for this side effect. Please help. Thanx

    • Doc, I have the same reactions too, however it is by taking Biogesic. I took Biogesic 4 times every 5 hours yesterday; and when I woke up, I’ve got rashes on my hands and feet and found myself difficult/painful to swallow. Must this be an allergic reaction?

    • As long as you dont take anymore within the next 12 hours, I don’t think so. Also, if you don’t have liver and kidney problems and not below 40kg, it’s ok but not recommended. You just took the same drug twice.

  19. is it safe to take bio flu because of fever due to tonsilities.? my husband is suffering of fever for 3 days. we consulted an EENT doctor and he prescribed an antibiotic named Avelox but he didnt react when we told him that my husband is taking bio flu for fever.

    • Bioflu’s real indication is runny nose. It has Paracetamol 500 mg, so yes it could lyse a fever (you may take it now if it’s the only meds you’ve got. But since you have two other drugs on the label, Chlorpenamine and Phenylephrine, I suggest you switch to PLAIN Paracetamol (Biogesic, Flugard, Tempra are the main progenitors). This is because the side effects of the two other drugs accumulate if you take them every four hours, hence the title of my article.
      Avelox is an antibiotic, its target is the tonsillitis. It doesn’t attack the fever directly. It kills bacteria so your husband wouldn’t suffer the tonsillitis longer.

      • thank you…follow up question…my husband has a history of rheumatic heart fever due to tonsillitis when he was 7yrs old and that resulted to his heart enlargement yet the continues enlargement of his heart has been stopped through acupuncture.but we noticed that his heart beats faster than the usual. We thought that its because of his heart being enlarge from its normal size.Is it normal? . Will this on and off attack of the tonsillitis will affect again my husband’s condition?

      • I’m sorry but proper medical advice entails a complete history, physical examination, and diagnostic tests. I acknowledge acupuncture’s effects on pain but other than that, I don’t believe in that art. I also do not trust presumptions especially in delicate conditions such as your husband’s. You need a thorough consultation with your cardiologist/TCVS. As long as the tonsillitis is properly treated, your husband’s condition may not worsen. If the tonsillitis is recurrent, ENTs usually recommend a tonsillectomy.

  20. It is always best to be prudent about the medications you take. Some people take Bioflu at the slightest hint of a fever, cough or colds and treat it like an everyday drug. But, as you pointed out in your post, it is a very potent combination of three pharmaceutical ingredients. I would not take Bioflu without any compelling reason. I’d rather consult with a physician first – it’s always the best thing to do.

    • It’s an over the counter medication for runny nose. Consult a physician first. A doctor needs to see you personally to assess if you need better products than this. Since you have phlegm and fever, you need to get a prescription.

    • I believe I wrote it in the article: 3x a day if you still have coryza. There are better preparations than Bioflu tablets. In the US, doctors don’t prescribe pills for colds. Consult at your local fam med for a prescription.

  21. Is it safe to take bioflu as nasal decongestant while having chickenpox? cause it is said that during chickenpox, we should avoid taking ibuprofen. I remember in my chemistry class that one of the main thingos (i forgot the term) that acts on this drug is ibuprofen. I’ve taken it 3times today. HELP!

    • You should really read the label above. Bioflu contains Paracetamol not Ibuprofen. Ibuprofen increases risk of getting soft tissue superinfections or a serious disorder called necrotizing fasciitis. NF is a very hard disease to manage and has a high risk of mortality. Association between Ibuprofen and direct causality of the soft tissue infection has not been proven but it has been observed even with those that took Ibuprofen before and weeks after chickenpox. If you have taken Ibuprofen during those times, it would be advisable to seek consult with a primary care physician. Signs of superinfection may be insiduous but not everybody who has ingested Ibuprofen develop them, so observation for a few weeks would be advised. Management would be at the discretion of your doctor.

  22. i have undergone Valvuplasty/ PTMC and has Rheumatic heart,i have bad cold at present, is it okay to take Bioflu? I have no fever at present but with clogged nose. Thanks!

    • I am not allowed to give you a prescription online as I have not seen you personally. I do not know your current medications and the circumstances of your surgery. What you can do however, is consult your family doctor or ENT specialist and ask for a topical decongestant or corticosteroid which would be safer under most circumstances than an oral medication such as Bioflu. I’m sorry if I could not be of much help as I do agree that virtual consultations are by far dangerous than an actual examination by your doctor.

    • It is actually better to have bioflu on an empty stomach for better absorption and faster kinetics. However, I do encounter patients who have abdominal pains with Paracetamol so I generally advise that they be taken after food intake especially if they had a previous history of hyperacidity or stomach ulceration.

  23. Bioflu shud not be taken at all, and paracetamol shud onli b taken when fever is very high. Its probably onli in philippines that doctors will subscribe paracetamol for fever of 38, even 37.5 they tell you to take paracetamol, thus removing the fever, and the fever is what cures flu. Ppl hu dont take paracetamol can finish the flu in one day, the barriotics hu take bioflu or paracetamol are lucky if they can get well in 3 days.

    Dont stop the fever unless you/your child has very high fever at the level of reduced consciousness. We hu live in other countries can be happy that filipino doctors are not usually allowed to practice in our countries. Its about time DOH looks at what level filipino medical education is at, it is an anachronism in an otherwise quite modern society. Imagine its common that they prescribe meds like revitaplex, things with no proven effect for anything? And paracetamol for fever of 38, where else does that happen??? Its out of control, filipinos are taking meds they dont need for every little thing. And the medical companies try to make commercials to convince ppl dat dey need it, like the braindead product calle Liveraide, thats so incredible stupid.

    • The focus on qualitative medicine isn’t so much on the cure but on the relief of symptoms. Unlike you and me, or other people who understand the physiology of fever in an infection, some private MD’s I’ve encountered believe on the placebo effect. Some people aren’t sick but believe that their ailments are treated with a powerful vitamin. I know it’s sad. The art of medicine is really the art of WHEN TO GIVE and WHEN NOT TO GIVE a certain medication. Most Filipino physicians ignore this fact.

    • Evidence suggests a low risk of side effects with your newborn but it is generally advisable to start first with conservative measures like saline drops both for your runny nose and your baby’s. Your physician will weigh the risks of starting the medication so it is advisable that you seek consult especially if you have fever.

  24. Pingback: 2010 in review « Zero Mella MD

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s